Case 29: Intraoperative Hypotension
A 5-year-old boy (12 kg) with a 36-h history of nausea and vomiting is admitted to the hospital. The child has a history of hydrocephalus and seizure disorder. A ventriculoperitoneal shunt, placed uneventfully under general anesthesia several years before, is seen to be working adequately. His medication consists of carbamazepine, 20 mg/kg per day. The patient has no history of drug allergy, nor is there any adverse family history of anesthetic complications. On examination, the child is listless, with other clinical signs of hypovolemia (skin turgor, mucous membranes, peripheral shut down). A chest X-ray shows bowel in the left hemithorax, and a presumptive diagnosis of a hernia of Morgagni is made. A pediatric surgeon is called. The child is rehydrated over a 2-h period and the blood electrolytes are normal. A rapid-sequence induction/intubation is performed without any difficulty (ketamine, 20 mg, and rocuronium, 20 mg) at 3:00 AM. Anesthesia is maintained with oxygen in air and isoflurane 0.3–0.5%. A thoracic epidural catheter is placed 15 min later, and 9 ml of 0.25 % bupivacaine with 0.2 mg hydromorphone (Dilaudid) is injected. At 3:30 AM, cefazolin (Kefzol), 500 mg intravenous (IV), is administered, and at 4:15 AM, the surgeons have full exposure of the hernia through a laparotomy incision. At 4:20 AM, the blood pressure (BP) drops precipitously, with hardly a change in heart rate. Peak inspired pressure and tidal volume are not changed. The SPO2 is 100 % on 100 % FIO2, and his temperature is normal. Ephedrine, 2 mg, has no effect, and the BP drops to 50 mmHg. Epinephrine, 5–20 μ(mu)g, is used to maintain the BP. The heart rate drops from 110 to 80. You consider the following causes of this intraoperative hypotension: overdose of bupivacaine and/or of inhalation anesthetic and allergic reactions to muscle relaxants and/or antibiotics.
KeywordsNatural Rubber Spina Bifida Ventriculoperitoneal Shunt Peak Inspire Pressure Latex Rubber